Medications that cause hearing loss and tinnitus.

Investigating the side effects of a medication when you first begin taking it is a natural thing to do. Can you expect to feel Nauseous or to have a dry mouth? What might not occur to you is that certain medications have a more extreme side effect – they can potentially cause hearing loss. Medical specialists call this condition ototoxicity. Ear poisoning is what ototoxicity breaks down to.

The number of drugs that can cause this problem is unclear, but there are at least 130 that are known to be ototoxic. What are some of the most common ones you should look out for and why?

A Little About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? There are three places certain drugs can damage your hearing:

  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that makes up the cochlea. It helps regulate balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and converts it into an electrical signal the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, commonly starting with high frequencies then expanding to include lower ones.

Tinnitus is caused by some drugs while others lead to hearing loss. Tinnitus is a phantom noise people hear that usually presents as:

  • A windy sound
  • Thumping
  • Popping
  • Ringing

Usually if you quit using the medication the tinnitus will stop. Unfortunately, permanent hearing loss can be caused by some of these drugs.

What Drugs Put You at Risk?

Permanent hearing loss can be caused by a list of drugs that will probably surprise you. Many of them you probably have in your medicine cabinet even now, and there’s a chance you take them before bed or when you are in pain.

Over the counter pain relievers are at the top of the list of ototoxic drugs:

  • Ibuprofen
  • Naproxen

You can add to this list salicylates that you may better know as aspirin. While all these can cause some hearing problems, they are reversible when you discontinue taking the meds.

Coming in a close second for common ototoxic drugs are antibiotics. Not all antibiotics are ototoxic, however. a few that aren’t which you may have heard of include:

  • Erythromycin
  • Vancomycin
  • Gentamycin

The problem goes away when you stop using the antibiotics just like with painkillers. The standard list of other drugs include:

  • Chloroquine
  • Quinine
  • Quinidine

Tinnitus Can be Caused by Several Common Compounds

Diamox, Bumex, Lasix and Edecrin are diuretics which cause tinnitus but there are bigger offenders in this category:

  • Marijuana
  • Tonic water
  • Nicotine
  • Caffeine

Each and every time you drink your coffee in the morning, you are subjecting yourself to something that might cause your ears to ring. The good news is it will clear up once the drug is out of your system. Some drugs, ironically, that doctors give to treat tinnitus are in fact on the list of offenders.

  • Prednisone
  • Amitriptyline
  • Lidocaine

The prescribed amount should be less than the amount triggers ringing, though.

Ototoxicity Has Specific Symptoms

The symptoms of tinnitus vary based on the health of your ears and what medication you get. Mildly irritating to completely incapacitating is what you can generally be expecting.

Look for:

  • Blurring vision
  • Hearing loss on one or both sides
  • Poor balance
  • Difficulty walking
  • Vomiting
  • Tinnitus

If you have any of these symptoms after taking a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your physician.

Does ototoxicity mean you shouldn’t use the medication? You always should take what your doctor prescribes. Remember that these symptoms are not permanent. Keep yourself aware by always asking your doctor about the potential side effects of a medication and don’t be reluctant to ask about ototoxicity. You should also schedule an appointment with a hearing care specialist to have a hearing test.

Call or text for a no-obligation evaluation.

Schedule Now

Call us today.

Schedule Now